Florida, 2009Tornado and Hail in Florida, May 22 to 23, 2009
May 22 to 23, 2009 · NWS TBW · 3 events in 2 counties and zones
A low pressure system remained over the northern Gulf keeping the area in deep moist southerly flow. Numerous thunderstorms moved over the area as a result and spawned a tornado and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system remained over the northern Gulf keeping the area in deep moist southerly flow. Numerous thunderstorms moved over the area as a result and spawned a tornado and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 22, 8:31 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, May 22, 8:31 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
931 AM EDT FRI MAY 22 2009
.DISCUSSION...SURFACE LOW OVER THE GULF...WELL WEST OF CHARLOTTE
HARBOR...WILL CONTINUE TO DRIFT WESTWARD TODAY WITH A EAST TO SE
FLOW SPREADING RAIN BANDS ALONG WITH SOME THUNDERSTORMS ACROSS THE
AREA. CURRENT GRIDS AND FORECAST ON TRACK AND WILL NOT UPDATE.
&&
.AVIATION...RAIN AND A FEW EMBEDDED SHOWERS WILL AFFECT AREA
TERMINALS THIS MORNING WITH MVFR CONDITIONS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON BRINGING MVFR TO
LOCALLY IFR CONDITIONS.
&&
.MARINE...EAST OR SE WINDS IN THE 10-20KT RANGE...WITH A CAUTION
HEADLINE FOR SOME OF THE OUTER WATERS...TO PERSIST TODAY. NEXT
ISSUANCE OUT AROUND 10 AM WITH LITTLE CHANGE.
&&
.FIRE WEATHER...NO LOW RH CONCERNS DURING THE NEXT FEW DAYS.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION ENGLEWOOD TO SUWANNEE
RIVER OUT 20 TO 60 NM THROUGH FRIDAY NIGHT.
&&
SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...63/JILLSONHazardous weather outlook, May 22, 4:30 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT FRI MAY 22 2009
FLZ039-042-043-048>052-055>057-060>062-065-221600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT FRI MAY 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WEST CENTRAL AND SOUTHWEST FLORIDA AGAIN TODAY. A FEW OF THESE
STORMS COULD BECOME STRONG AND CONTAIN SMALL HAIL...GUSTY WINDS...
FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. IN ADDITION...
BRIEF WATERSPOUTS WILL ALSO BE POSSIBLE WITH STORMS NEAR THE
COAST.
...WIND AND SEA IMPACT...
EAST TO SOUTHEAST WINDS WILL CONTINUE IN THE 15 TO 20 KNOT RANGE
OVER THE OFFSHORE COASTAL WATERS TODAY AND TONIGHT AND SMALL
CRAFT SHOULD CONTINUE TO EXERCISE CAUTION. CLOSER TO THE COAST
WINDS WILL BE AROUND 15 KNOTS THROUGH EARLY TONIGHT. MARINERS MAY
WANT TO POSTPONE BOATING PLANS DURING THESE HAZARDOUS CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINS...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Special weather statement, May 22, 11:43 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1243 PM EDT FRI MAY 22 2009
FLZ052-221745-
POLK-
1243 PM EDT FRI MAY 22 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN POLK COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHWEST AT 15 MPH...WILL AFFECT LAKE WALES...UNTIL 145 PM
EDT.
GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO DIME SIZE IS
EXPECTED. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A
SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
LAT...LON 2772 8120 2766 8169 2803 8185 2812 8151
TIME...MOT...LOC 1643Z 137DEG 13KT 2778 8129
Event by event
1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Pinellas
- When
- May 22, 11:45 AM EST to 11:46 AM EST
- Where
- Pinellas County, 2 mi WSW of Clearwater to 1.84 mi ESE of Clearwater Beach
- Rating
- EF0
- Path length
- 1.3 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 27.969, -82.780
The public had photographic evidence of a tornado in west Clearwater that dissipated just before moving offshore. No damage was reported along the path.
Thunderstorm Wind, Polk
- When
- May 23, 3:25 PM EST to 3:27 PM EST
- Where
- Polk County, 0.09 mi ENE of Kathleen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 28.141, -82.019
A skylight was ripped off of a roof and a fence was blown over along Manor Loop. A shed was also destroyed and a carport and a sun roof were ripped off of mobile homes along Indian Ridge Trail.
Hail, Polk
- When
- May 23, 3:27 PM EST
- Where
- Polk County, 2.17 mi NE of Socrum
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.195, -81.999
Nickel size hail was reported near Rockridge Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Alaska, May 22 to 26, 2009$902,000 · 1 event
- Flash Flood in New Mexico, May 22, 2009$50,000 · 1 event
- Flash Flood in Arizona, May 22, 2009$40,000 · 1 event
- Flood in Alaska, May 22 to 26, 2009$35,000 · 1 event
- Hail and Damaging Wind in Mississippi, May 22 to 24, 2009$30,000 · 60 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 22, 20093 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 20092 events
- Tornadoes in Arizona, May 22, 2009EF0 · 2 events
- Hail in Wyoming, May 22, 20091 in hail · 2 events
- Flood in Alaska, May 22 to 27, 2009$2,000 · 1 event
- Flash Flood in Texas, May 22, 20091 event
- Tornado in Arizona, May 22, 2009EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171389, 173974, 171395.